[Skip to Content]
[Skip to Content Landing]
Article
February 14, 1942

A TRANSFUSION REACTION FOLLOWING THE USE OF UNIVERSAL BLOOD

Author Affiliations

Buffalo
From the laboratories of the Buffalo General Hospital.

JAMA. 1942;118(7):528-529. doi:10.1001/jama.1942.62830070001010
Abstract

It is difficult to evaluate the frequency and severity of reactions ascribable to the presence of isoantibodies in universal blood (O blood). Minor reactions may occur frequently while severe and fatal reactions with demonstrable hemolysis or agglutination are relatively rare. The statistical approach to the problem is obviously difficult. However, the literature contains a number of reports some of which state observations only during and following reactions while others include detailed laboratory data necessary for a study of the factors involved. Without attempting to review the literature completely, we shall cite some papers pertaining to the question of the high titered donor.

Levine and Mabee1 and Freeman and Whitehouse2 on the basis of their "in vitro" studies cautioned against the use of "dangerous" universal blood. Wildegans3 discussed the universal donor and referred to several specific accidents. An extensive analysis of reactions to transfusions of group O blood

First Page Preview View Large
First page PDF preview
First page PDF preview
×